Thunderstorm Wind, Johnson
- When
- May 13, 5:33 PM EST
- Where
- Johnson County, River
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -82.733
One tree and other large branches blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 4:47 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 547 PM EDT FRI MAY 13 2005 .DISCUSSION... THUNDERSTORMS HAVE FIRED AGAIN THIS AFTERNOON. WINDS ALOFT ARE NOT IMPRESSIVE...BUT STRONG INSTABILITY AND A BIT OF DRY MID LEVEL AIR HAS LED TO SOME ISOLATED SEVERE REPORTS. THERE IS ALSO LITTLE TO FOCUS THE CONVECTION...SO THE INITIAL DEVELOPMENT WAS RATHER DISORGANIZED...WITH SUBSEQUENT DEVELOPMENT DRIVEN TO SOME EXTENT BY OUTFLOW BOUNDARIES. WILL EXPECT ACTIVITY TO DIE DOWN AGAIN WITH LOSS OF HEATING TONIGHT. MODELS AGREE ON COLD FRONT ENTERING OUR AREA FROM THE NW ON SATURDAY. THERE MAY BE SOME LIFTING AID FROM THE RIGHT ENTRANCE OF THE UPPER JET BY LATE IN THE DAY. THE ETA AND NGM ARE MORE AGGRESSIVE AT BRINGING PRECIP IN EARLIER THAN THE GFS...BUT BOTH THE ETA AND GFS SUGGEST PRECIP LATE IN THE DAY AND EARLY EVENING. HENCE HAVE GONE WITH THE BEST CHANCE OF RAIN IN THE AFTERNOON AND EVENING (BUT A POSSIBILITY AT ANY TIME) WITH POPS OF 70-80%. THE BIGGER CONCERN IS THREAT OF SEVERE WEATHER...WITH THE BIG QUESTION BEING THE EXTENT OF INSTABILITY. UNLIKE TODAY WHEN INSTABILITY WAS PLENTIFUL AND WIND FIELDS WERE NEGLIGIBLE...SATURDAY WILL SEE MUCH MORE FAVORABLE WINDS FIELDS BUT ONGOING CONVECTION COULD PREVENT ADEQUATE DESTABILIZATION DURING THE DAY. THE RISK IS CERTAINLY THERE AND LATER SHIFTS WILL NEED TO CONTINUE TO WATCH. THE FRONT HEADS SOUTHEAST OF US SATURDAY NIGHT AND PRECIP AND CLOUDS START TO GO THE SAME DIRECTION. HIGH PRESSURE BUILDS IN FROM THE WEST ON SUNDAY WITH DRY WEATHER LASTING THROUGH THE START OF THE WORK WEEK. AS THE HIGH MOVES TO OUR EAST...MOISTURE RETURNS ON THE BACK SIDE BY MIDWEEK. THE WEATHER PICTURE BECOMES MURKIER WITHOUT GOOD AGREEMENT IN MODELS AT MIDWEEK. FAVORED THE ECMWF PER HPC. THE PATTERN AND UNCERTAINTY IN ITSELF WARRANTS CHANCE POPS. NO MAJOR CHANGES TO THE TEMPERATURE FORECAST IN THE LONG TERM. GENERAL TREND WAS TO SHOOT ABOVE OPERATIONAL MEX MOS FOR BOTH HIGHS AND LOWS THROUGH THROUGH THE PERIOD. THIS WAS GENERALLY IN RESPONSE TO A TENDENCY OF GFS ENS MEAN TENDENCIES TOWARDS THE ECMWF OVERALL. ENS MEAN MOS WAS GENERALLY WARMER THAN OPERATIONAL THROUGHOUT. && .PREV DISCUSSION... 515 AM EDT FRI MAY 13 2005 07Z SFC ANALYSIS SHOWS A FRONT LYING RIGHT OVER JKL REACHING NORTHWEST TO LOW PRESSURE IN THE PLAINS AS COOL HIGH PRESSURE IS DRIFTING BY WELL TO THE NORTHEAST. EARLY THUNDERSTORMS ALONG THIS BOUNDARY DIED OUT WITH THE LOSS OF DAYTIME HEATING. WHILE THE MID LEVEL CLOUDS ASSOCIATED WITH THIS BOUNDARY HAVE DISSIPATED...ITS PROXIMITY AND COOLER AIR HAVE RESULTED IN LIGHT FOG THROUGH MUCH OF THE CWA ALONG WITH A DECK OF VERY LOW CLOUDS OVER THE NORTHEAST HALF OF THE CWA. EXPECT THESE TO MIX OUT QUICKLY FOLLOWING SUNRISE. THE MODELS ARE GOOD AGREEMENT IN THE FIRST FEW DAYS OF THE FORECAST PERIOD TAKING THE TENNESSEE VALLEY SOUTHEAST AS AN IMPRESSIVE TROUGH SWINGS INTO THE GREAT LAKES AND OHIO VALLEY THIS WEEKEND. THIS FEATURE WILL SLOW AS IT BEGINS TO CLOSE OFF SATURDAY NIGHT. BY LATE SUNDAY THE MODELS BEGIN TO DIVERGE WITH THE GFS OPENING UP THE LOW QUICKER AND ABSORBING IT BACK INTO THE HUDSON BAY REGION WHILE THE ETA IS SLOWER AND FURTHER SOUTH. THIS DIFFERENCE WILL HAVE LARGER REPERCUSSIONS ON THE FORECAST IN THE EXTENDED PERIOD AS THE LONGER RANGE MODELS HANDLE THIS TROUGH DIFFERENTLY. IN THE MEANTIME...THE WEATHER OVER EAST KENTUCKY WILL BE AT THE MERCY OF MORE MESOSCALE AND SFC BASED FEATURES AHEAD OF A COLD FRONT THAT WILL PLOW THROUGH THE STATE SATURDAY. SENSIBLE WEATHER WILL FEATURE LOW CLOUDS AND FOG DISSIPATING WITHIN A COUPLE OF HOURS OF SUNRISE. THE FRONT WILL MOVE NORTH DURING THE MORNING...OR...TOO BORROW A MORE APT DESCRIPTION FROM THE AFTERNOON FORECASTER...JUMP/RE-FORM WELL TO THE NORTH OF KENTUCKY AS THE COOLER AIR OF THE LOW LEVELS MIX OUT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON SIMILAR TO THURSDAY WITH A LARGE AMOUNT OF INSTABILITY AVAILABLE FOR ANYTHING THAT CAN PERCOLATE INTO A STORM. SUBSIDENCE AHEAD OF THE FRONT...LACK OF A SFC BASED TRIGGER AND LITTLE SUPPORT FROM THE UPPER LEVELS WILL SERVE TO LIMIT THE ACTIVITY. TONIGHT THE APPROACH OF THE FRONT AND A LITTLE SHORTWAVE PASSING BY ALOFT SHOULD BE ENOUGH TO GENERATE A LINE OF SHOWERS AND THUNDERSTORMS CROSSING THE CWA AFTER MIDNIGHT. EXPECT ANOTHER LINE TO TAKE A SIMILAR PATH SATURDAY AFTERNOON JUST AHEAD OF THE COLD FRONT. THIS LINE WILL HAVE BETTER UPPER LEVEL WINDS AND COULD YIELD SEVERE WEATHER IN THE FORM OF DAMAGING SQUALL LINE WINDS OR ISOLATED LARGE HAIL. WILL HIGHLIGHT THIS THREAT IN THE HWO PRODUCT LATER THIS MORNING. AFTER THE MAIN LINE GOES THROUGH QUIETER AND COOLER WEATHER WILL FOLLOW FOR SATURDAY NIGHT AND SUNDAY. A SECONDARY COLD FRONT MAY KICK UP A FEW SHOWERS SUNDAY AFTERNOON... BUT MOST LOCATIONS WILL STAY DRY. COOL HIGH PRESSURE WILL THEN SLOWLY MODERATE INTO THE MIDDLE OF NEXT WEEK. HOWEVER... ANOTHER AREA OF LOW PRESSURE IN THE PLAINS MAY MOVE THIS WAY IN CONJUNCTION WITH RENEWED DEEPENING OF THE UPPER LOW TO OUR EAST RESULTING IN A RETURN OF SHOWERS AND THUNDERSTORMS...ALONG WITH TEMPERATURES AT OR BELOW NORMAL. MOS HIGH TEMPS TODAY VARY FROM THE REASONABLY WARM FWC NUMBERS TO THE COOLER...BY A COUPLE OF CATEGORIES...MAV. HAVE GONE WITH THE FWC ONES OR EVEN A HAIR WARMER...SIMILAR TO THE HIGHS IN THE SOUTHERN PART OF THE CWA YESTERDAY. FOR LOWS TONIGHT...EXPECT LITTLE IN THE WAY OF DIFFERENCE FROM RIDGE TO VALLEY AS THE DEWPOINTS SHOULD BE FAIRLY HIGH...A BLEND OF THE MAV AND MET NUMBERS BEST MATCH MY GRID. FOR SATURDAY...PREFER THE COOLER MAV NUMBERS WHEN COMPARED TO THE FWC...BUT NOT AS COOL AS THE MET...BETTING ON THE DAY NOT BEING A WASHOUT. FOR THE REST OF THE FIRST PART OF THE FORECAST A BLEND OF THE MET AND MAV NUMBERS WAS REASONABLE. WITH POPS...THE ONES I DREW MOST CLOSELY RESEMBLE THE MET VALUES...BUT ASIDE FROM THE FWC AND MAV BEING HIGHER TODAY...ALL THE MOS WAS FAIRLY SIMILAR. BASICALLY WENT WITH JUST SLIGHT POPS FOR TODAY...CHANCE TONIGHT...THEN LIKELY SATURDAY AND SATURDAY NIGHT...FOLLOWED BY BY A SMALL CHANCE ON SUNDAY. AS FOR THE IFPS/GRIDS...USED MY USUAL PROCEDURE TO POPULATE WINDS AND DEWPOINTS FROM THE ETA12. THE WINDS CAME IN QUITE WELL...WHILE THE DEWPOINTS AGAIN APPEARED TOO HIGH THIS AFTERNOON. WITH THE TEMPERATURES...IMPORTED A BIT MORE OF THE ETA12 SFC TEMP FIELD INTO THE EXISTING GRIDS THROUGH THE WEEKEND...ASIDE FROM THE TOO COOL VALUES FOR SATURDAY. FINE TUNED THE CCF POINTS VIA THE CCF SERP TOOL. FROM THIS...USED THE DIURNAL TOOL TO CREATE HOURLY TEMPS. THE REST OF THE GRIDS LOOKED DECENT WITH ONLY MINOR TIMING TWEAKS MADE TO THE SKY AND POP FIELDS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE && HAL/CP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 604 PM EDT FRI MAY 13 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 604 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT...MAINLY EARLY IN THE EVENING. HAIL AROUND THE SIZE OF PENNIES AS WELL AS HIGH WINDS MAY ACCOMPANY THE STRONGEST STORMS EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED TO AFFECT MOST LOCATIONS ON SATURDAY OR SATURDAY NIGHT. SOME OF THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS...MAINLY ON SATURDAY AFTERNOON AND EVENING. THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO REPORT HAIL OR HIGH WINDS THIS EVENING...AND AGAIN ON SATURDAY AND SATURDAY NIGHT. HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL PECKS RIDGE 38.36N 83.80W
05/13/2005 0.88 INCH FLEMING KY LAW ENFORCEMENT
COUNTY DISPATCH REPORTED DIME TO NICKLE SIZE HAIL. HAIL
COVERED THE GROUND.
&&
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ZOE 37.68N 83.68W
05/13/2005 0.75 INCH LEE KY TRAINED SPOTTER
PENNY SIZE HAIL WAS REPORTED IN ZOE.
&&
ARICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG PRIMROSE 37.60N 83.61W
05/13/2005 LEE KY LAW ENFORCEMENT
TREE DOWN ALONG HIGHWAY 2017.
&&
ARICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL WRIGLEY 38.02N 83.27W
05/13/2005 0.75 INCH MORGAN KY TRAINED SPOTTER
PENNY SIZE HAIL REPORTED IN WRIGLEY.
&&
ARICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
626 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG ISONVILLE 38.07N 83.05W
05/13/2005 ELLIOTT KY PUBLIC
FOUR OR FIVE TREES DOWN IN ISONVILLE WITH WIDESPREAD
POWER OUTAGES. PEA SIZE HAIL ALSO REPORTED.
&&
ARICHEYThe Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree and other large branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451224.